Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 6:06 PM CDT for 4 counties in North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 6:06 PM CDT (23:06 UTC)
- Expired
- Jun 16, 2018, 6:32 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:24 PM CDT | TSTM WND DMG | 12 N Valley City, ND | A FEW LARGE 3-5 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN OFF NEAR EGGERTS LANDING CAMP GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WUUS53 KFGF 162306
SVRFGF
NDC003-017-091-097-162345-
/O.NEW.KFGF.SV.W.0053.180616T2306Z-180616T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
606 PM CDT SAT JUN 16 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southeastern North Dakota...
Southwestern Traill County in southeastern North Dakota...
Northern Barnes County in southeastern North Dakota...
Southeastern Steele County in southeastern North Dakota...
* Until 645 PM CDT.
* At 605 PM CDT, a severe thunderstorm was located over Rogers, or 15
miles northwest of Valley City, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bald Hill Dam around 615 PM CDT.
Pillsbury around 630 PM CDT.
Page around 640 PM CDT.
Erie and Ayr around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4694 9835 4715 9840 4732 9730 4693 9719
TIME...MOT...LOC 2305Z 261DEG 49KT 4706 9826
HAIL...1.00IN
WIND...60MPH
$$
NC/JR2 follow-up statements
712
WWUS53 KFGF 162324
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
624 PM CDT SAT JUN 16 2018
NDC003-017-091-097-162345-
/O.CON.KFGF.SV.W.0053.000000T0000Z-180616T2345Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
624 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND
SOUTHEASTERN STEELE COUNTIES...
At 624 PM CDT, a severe thunderstorm was located 8 miles southwest of
Pillsbury, or 13 miles northeast of Valley City, moving east at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Pillsbury around 630 PM CDT.
Page around 640 PM CDT.
Erie and Ayr around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4699 9806 4719 9814 4732 9730 4704 9722
TIME...MOT...LOC 2324Z 261DEG 49KT 4710 9788
HAIL...1.00IN
WIND...60MPH
$$
NC/JR163
WWUS53 KFGF 162332
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT SAT JUN 16 2018
NDC003-017-091-097-162342-
/O.CAN.KFGF.SV.W.0053.000000T0000Z-180616T2345Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
632 PM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS...
SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4699 9806 4719 9814 4732 9730 4704 9722
TIME...MOT...LOC 2330Z 261DEG 49KT 4712 9771
$$
NC/JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:01 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 3:01 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CDT Sat Jun 16 2018
.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018
Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.
There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018
The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.
The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.
As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 102 PM CDT Sat Jun 16 2018
Looks like there will be a break in the TSTM activity most of the
rest of the afternoon. Then by early evening, there should be more
TSTMs around again, especially at KFAR and KBJI. Tried to put in
the best timing estimate for storms. It could be a prolonged
period of storms for southeast ND and west central MN. By morning
this may result in some patchy fog and lower ceilings.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for NDZ039-049-052-053.
MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for MNZ003-024-027>032-040.
&&
SHORT TERM...Godon
LONG TERM...AM
AVIATION...GodonHazardous weather outlook, Jun 16, 12:53 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1253 PM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171800- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible this afternoon and tonight. Some storms may be strong, however severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-006-008-013-014-NDZ024-026>030-038-171800- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171800- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across the area from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 16, 5:50 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018
NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sutton around 555 PM CDT.
Eckelson and Revere around 600 PM CDT.
Sanborn and Hannaford around 605 PM CDT.
Cooperstown around 610 PM CDT.
Valley City and Bald Hill Dam around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:04 AM CDT | Special Weather Statement | FGF | Traill | 56 min |
| Jun 16, 7:09 AM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 36 min |
| Jun 16, 7:19 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 41 min |
| Jun 16, 7:44 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland, Sargent | 46 min |
| Jun 16, 8:23 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 42 min |
| Jun 16, 3:12 PM CDT | Flash Flood Watch | FGF | Cass, Ransom, Richland, Sargent | 16 hr |
| Jun 16, 5:50 PM CDT | Special Weather Statement | FGF | Barnes, Griggs, Steele | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.